Repository: Freie Universität Berlin, Math Department

Modelling atmospheric flows with adaptive moving meshes

Kühnlein, C. and Smolarkiewicz, P. and Dörnbrack, A. (2012) Modelling atmospheric flows with adaptive moving meshes. Journal of Computational Physics, 231 (7). pp. 2741-2763. ISSN 0021-9991

Full text not available from this repository.

Official URL:


An anelastic atmospheric flow solver has been developed that combines semi-implicit non-oscillatory forward-in-time numerics with a solution-adaptive mesh capability. A key feature of the solver is the unification of a mesh adaptation apparatus, based on moving mesh partial differential equations (PDEs), with the rigorous formulation of the governing anelastic PDEs in generalised time-dependent curvilinear coordinates. The solver development includes an enhancement of the flux-form multidimensional positive definite advection transport algorithm (MPDATA) — employed in the integration of the underlying anelastic PDEs — that ensures full compatibility with mass continuity under moving meshes. In addition, to satisfy the geometric conservation law (GCL) tensor identity under general moving meshes, a diagnostic approach is proposed based on the treatment of the GCL as an elliptic problem. The benefits of the solution-adaptive moving mesh technique for the simulation of multiscale atmospheric flows are demonstrated. The developed solver is verified for two idealised flow problems with distinct levels of complexity: passive scalar advection in a prescribed deformational flow, and the life cycle of a large-scale atmospheric baroclinic wave instability showing fine-scale phenomena of fronts and internal gravity waves.

Item Type:Article
Subjects:Mathematical and Computer Sciences > Mathematics > Applied Mathematics
ID Code:1122
Deposited By: Ulrike Eickers
Deposited On:06 Feb 2012 12:09
Last Modified:06 Feb 2012 12:53

Repository Staff Only: item control page